Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Tucson, AZ

August 6, 2023Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2023, 5:40 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 5:40 PM MST (00:40 UTC)
Expired
Aug 6, 2023, 8:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3430 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS55 KTWC 070040
FFWTWC
AZC003-023-070345-
/O.NEW.KTWC.FF.W.0005.230807T0040Z-230807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
540 PM MST Sun Aug 6 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...
  East Central Santa Cruz County in southeastern Arizona...

* Until 845 PM MST.

* At 540 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen. The rain gauge at Parker 
  Canyon Lake reported 0.71 inches of rainfall in 15 minutes. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Parker Canyon Lake, Canelo and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3137 11048 3155 11059 3157 11051 3156 11050
      3142 11038 3138 11029 3133 11025 3133 11042

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

GLZ
2 follow-up statements
459 
WGUS75 KTWC 070149
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
649 PM MST Sun Aug 6 2023

AZC003-023-070345-
/O.CON.KTWC.FF.W.0005.000000T0000Z-230807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
649 PM MST Sun Aug 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ 
COUNTIES...

At 649 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms had produced heavy rain across the warned area. 
Between 1.5 and 2.5 inches of rain has fallen. An automated rain 
gauge at Parker Canyon Lake reported 1.58 inches of rainfall.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Parker Canyon Lake, Canelo and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3137 11048 3155 11059 3157 11051 3156 11050
      3142 11038 3138 11029 3133 11025 3133 11042

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

GLZ
629 
WGUS75 KTWC 070345
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
845 PM MST Sun Aug 6 2023

AZC003-023-070355-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-230807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
845 PM MST Sun Aug 6 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE AND EAST 
CENTRAL SANTA CRUZ COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3137 11048 3155 11059 3157 11051 3156 11050
      3142 11038 3138 11029 3133 11025 3133 11042

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Sun Aug 6 2023

.SYNOPSIS...Not as hot this upcoming week with a daily chance of
showers and thunderstorms.

&&

.DISCUSSION...The moisture push we had overnight has been nice but
still dealing with warm mid-level temperatures around -2 to -3 per
last POES satellite derived data. Latest HRRR and UofA WRF runs
still highlighting Santa Cruz and SW Cochise counties, mainly the
Santa Rita and Huachuca mountains this evening. Any outflows
pushing from these storms will struggle to develop additional
storms with most of the isolated activity that does develop this
evening staying south of a Kitt Peak to Benson line.

With the upper high sliding a little further east, it will not be
as hot this upcoming week with highs running a few degrees above
normal. Relatively active convective week ahead with daily 10% to
40% chances then drying out next weekend and unfortunately
heating back up.

&&

.AVIATION...Valid through 08/00Z.
Chance of -SHRA/-TSRA with clouds bases 8k-10k ft AGL until
07/04z across Santa Cruz and SW Cochise county impacting KOLS and
KALK. Otherwise SKC conds. Chance of afternoon -SHRA/-TSRA across
most of the area Monday. SFC winds NWLY at 10-15 kts with gusts
up to 25 kts possible until 07/03Z. Otherwise SFC winds will be
variable and remain under 10 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...There was a moisture increase this morning which
will remain across the area much of the upcoming week. This will
lead to daily chances of showers and thunderstorms, although not
everybody will be getting wetting rains. Temperatures will not be
as hot this week, generally a few degrees above normal. Drying
out once again next weekend with temperatures heating back up
again.

&&

.CLIMATE...The low temperature at the Tucson airport this morning
was a very warm 85 degrees. This ties for the warmest August low
on record, which first occurred on August 1, 1902 and was later
tied on August 1, 1914.

The consecutive day streak of highs 100 degrees or hotter in
Tucson stands at 52 days. The probabilities each day this
upcoming week of NOT hitting 100 degrees is less than 10%.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ501>509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 6, 4:31 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Aug 6 2023

AZZ503-504-513-070015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
431 PM MST Sun Aug 6 2023

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 515 PM MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Green Valley, Amado, Madera Canyon and Arivaca Junction.

This includes Interstate 19 between mile markers 26 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11089 3166 11113 3194 11109 3189 11078
TIME...MOT...LOC 2330Z 192DEG 4KT 3177 11098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 6, 5:23 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 6, 5:54 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Santa Cruz35 min
Aug 6, 6:40 PM MSTSevere Thunderstorm WarningTWCSanta Cruz65 min
Aug 6, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 6, 7:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 6, 7:26 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 12:52 PM MSTDust Storm AdvisoryTWCCochise3 hr
Aug 7, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 7, 1:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 7, 1:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 1:21 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 7, 1:27 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 7, 1:30 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 1:33 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise39 min
Aug 7, 1:56 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 2:06 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 7, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:09 PM MSTSevere Thunderstorm WarningTWCGraham51 min
Aug 7, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham48 min
Aug 7, 3:59 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 4:25 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Aug 7, 4:29 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.